Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

White patches on beard, vitiligo, betnesol safe to use ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
Hi Doctor, I have small white patches in my beard for a while with white hair coming out, possibly vitiligo. I visited Pakistan recently seen a dermatologist and was given 0.5mg of betnesol tablets one to take in morning and one at night for 2 months, along with Fluticasone Propionate (0.05% ww) 20 x 5g tubes (8-10 month course). Is this a safe dose to take as my doctor in the UK says there are many side effects to these medicines and they are quite strong. The Betnesol tablets can lead to other complications like diabetes etc, and the cream can lead to thinning and streth marks in skin. Any advice will be very welcome. Thanks
Posted Wed, 2 May 2012 in Pigmentation Problems
Answered by Dr. Mitaly 1 hour later

Thanks for your query

Betnesol is a recommended medicine for vitiligo and can be used up to a year safely.The recommended dose is upto 1mg but while taking this medicine you have to keep track of the blood sugar and BP.Glaucoma and cardiac arrest are very rare effects but you have already explained that a Cardiologist is monitoring you.
Phototherapy is also an alternative treatment for vitiligo but avoid overexposure to sun.You can discuss with your treating doctor regarding Phototherapy.These days special chambers are there for exposure to particular body part.
Fluticasone is also a good medicine and you can continue with it.But while continuing any medicine do keep checking your health status.

Hope I have answered your query.I will be available to answer your follow up query.
Above answer was peer-reviewed by
Follow-up: White patches on beard, vitiligo, betnesol safe to use ? 1 hour later
Thank you for your reply.

I have only been given a 2 month course of betnesol tablets. They are 0.5mg, one to be taken morning and one at night. So that is 1mg a day, I just want a bit of confirmation that is safe to use for 2 months without any long term serious side effects, as the family doctor in UK says they can have side effects. I was not told about any side effects from the dermatologist I visited in Pakistan. Can betnesol cause diabetes?

Is it ok to use fluticasone cream on the beard area of face and how long can I continue, when should I stop using it as I have been given a course of about 8-10 months, which I think is quite long. Again I do not want any long term problems.
Answered by Dr. Mitaly 12 hours later

For two months Betnesol can be used safely and the dose which you have been prescribed is also not high.It causes side effects when used continuously for very long.Long term effect(when used continuously for over a year in higher doses)is that it increases blood sugar thats why I asked you to keep check of Blood Sugar and BP.
Regarding Fluticasone since it is an ointment it can be applied to any external body part and on the beard area also but avoid contact with eyes and mouth.You can use it for a year or so but exact treatment can only be explained by your treating doctor who has examined you. Long term effects of this is stretching of the skin,thinning of skin,excessive hair growth etc.
Both of these are corticosteroids and are recommended medications for Vitiligo use.

Wishing you Good Health
Above answer was peer-reviewed by
Follow-up: White patches on beard, vitiligo, betnesol safe to use ? 6 hours later
Thank you for your advice.

The skin doctor I seen was in Pakistan who gave me these medicines.
I was just worried because my family doctor in the UK said they carry side effects which may not be worth taking these medicines so I had to research further.

The other thing is if you start on betnesol tablets do you not need to gradually bring down the dose so that your adrenal glands start producing steriods again, ive been given the 2 month course and thats it, if I suddenly stop after the 2 months what complications are there if any.

Sorry if im asking too many questions but I have to be 100% sure before using these medicines. Many Thanks
Answered by Dr. Mitaly 6 hours later

As I have already explained the dose of Betnesol which you have been recommended is not a high dose and can be safely used. Bringing down the dose, that is dose tapering is required when higher dose is given for longer duration. After 2 months and with the dose that you have been recommended tapering is not necessary.

Take Care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor